Acute generalized exanthematous pustulosis
Acute generalized exanthematous pustulosis is a rare, severe cutaneous drug reaction producing dozens to hundreds of sterile, nonfollicular pustules on edematous erythema within hours to days of starting the culprit drug, most often an antibiotic. First-line treatment is prompt withdrawal of the offending agent plus topical corticosteroids, reserving a short systemic corticosteroid or cyclosporine course for atypical, severe disease.
- Topic reviewThe full article, organized the way the exam asks it.
- ABIM-format MCQsVignettes with an explanation for every wrong answer.
- Key factsThe numbers and thresholds worth memorizing, up front.
- AI tutorMedBrain answers the question you're stuck on.
What this article covers
- Overview
Acute generalized exanthematous pustulosis (AGEP) is a rare, severe cutaneous drug reaction in which dozens to hundreds of tiny, nonfollicular, sterile pustules erupt suddenly on a background of edematous erythema.
- Epidemiology
AGEP is rare, with an estimated incidence of one to five cases per million per year.
- Risk factors
Recent exposure to a high-risk drug class is the leading risk factor, with aminopenicillins, pristinamycin, quinolones, hydroxychloroquine, antibacterial sulfonamides, and terbinafine most strongly associated.
- Pathophysiology
Drug-specific CD4-positive and CD8-positive T cells orchestrate the reaction, releasing large amounts of the neutrophil-chemotactic chemokine CXCL8 and of granulocyte-macrophage colony-stimulating factor (GM-CSF).
- Clinical features
Dozens to hundreds of pinhead-sized, nonfollicular, sterile pustules erupt on edematous, erythematous skin and are the defining lesion of the disease.
- Differential diagnosis
Generalized pustular psoriasis (von Zumbusch type): favored by a personal history of psoriasis and a longer duration of fever and pustules, unlike the abrupt, drug-triggered onset and course of AGEP.
- Diagnosis
The diagnosis rests on five clinical and laboratory criteria: a febrile (38 degrees C or higher) pustular eruption arising a few hours to days after starting a drug; dozens to hundreds of…
- Management
First, promptly withdraw the offending drug; in a patient taking multiple agents, discontinue every drug suspected of causing the reaction.
- Complications
Secondary bacterial skin infection can occur, particularly in older or immunocompromised patients.
- Prognosis
Most patients recover completely without sequelae once the culprit drug is withdrawn.
- Prevention
Permanently avoid the identified culprit drug, since re-exposure can reproduce the episode.
Read the whole article
Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.
Related articles
- Fixed drug eruption
Fixed drug eruption is a distinctive cutaneous drug reaction that presents acutely as erythematous, edematous plaques with a grayish center or frank bullae and recurs at the exact same skin site with every re-exposure to the culprit drug, leaving dark postinflammatory pigmentation behind. A small number of localized lesions are managed with topical triamcinolone acetonide 0.1% ointment twice daily for 7 to 10 days and drug withdrawal, while generalized or generalized bullous disease with systemic symptoms may warrant prednisone 0.5 to 1 mg/kg orally once daily for 3 to 5 days.
- Stevens-Johnson syndrome
Stevens-Johnson syndrome is a severe, usually drug-induced mucocutaneous reaction with full-thickness epidermal necrosis and detachment of less than 10% body surface area. The culprit drug must be stopped immediately and the patient managed in a burn or intensive care unit with SCORTEN-guided supportive care.
- Erythema multiforme
Erythema multiforme is an acute, immune-mediated eruption of distinctive target lesions on the distal extremities, palms, and soles, most often triggered by herpes simplex virus and, less often, Mycoplasma pneumoniae or drugs. Diagnosis is clinical, based on the classic three-zone target lesion and a negative Nikolsky sign, and treatment is symptomatic, with antiviral suppression reserved for frequent herpes-associated recurrences.
- Staphylococcal scalded skin syndrome
Staphylococcal scalded skin syndrome is a toxin-mediated illness, usually in neonates or young children, caused by exfoliative toxin-producing Staphylococcus aureus that cleaves the epidermis at the granular layer, producing fever, marked skin tenderness, fragile bullae, and sheet-like desquamation with a positive Nikolsky sign but sparing the mucous membranes. Diagnosis is clinical; treatment is prompt intravenous penicillinase-resistant penicillin (or an alternative such as cefazolin, with vancomycin or clindamycin reserved for suspected MRSA or severe disease) plus meticulous supportive skin and fluid care.